Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
u2, let me try a different approach.
1. Both Dilantin and SSRIs work in the brain and cross the blood brain barrier.
2. Dilantin has more negative side effectives than Prozac or Luvox.
3. So why are you willing to take Dilantin, and you are scared to death of the SSRIs?
Your OCD is controlling you to the point whereby you are going stop something that has helped? Nonsense u2!!! I know people who have been on anti-depressants, even the more toxic tri-cyclics for 25 years, and they are fine.
If you were taking older anti-psychotic medications, used to treat Schizophrenia, then I would understand your concern about the longterm effects.... those drugs often cause tardive dyskenesia over the course of many years, and that is irreversible, and a very bad permanent side effect.
But SSRIs DO NOT CAUSE THIS! I have read that some docs feel that occasion "drug holidays", whereby a person taking a psychotropic medication for longterm use (especially the older anti-psychotics) is periodically taken off the medication for a short period of a couple weeks, and then put back on it can help stop TD from developining.
So, to allay your fears, I suggest this. Stick with the Zoloft, or switch to Prozac/Luvox... take for 6 months, then take a 3 week drug holiday, then restart the cycle again. Your only other choice would be to stop it all together, and then let OCD take complete control of your life!
I hope this helps. Would appreciate an "accept" for this. I really want to help you, and will be glad to answer one follow up question later today.
Yes u2 I can. I worked for 5 years with a psychiatrist (who is now 72 or so), who started on Doxepin (strong effect on both N & S) in the the 1960's, and has been on it, except for short infrequent remissions for over 40 years. He actually switched from being an general surgeon and went into psychiatry due to his personal issues with depression.
I see him on occassion. He is as sharp as ever, and aside from the minor side effect of dry mouth, he is just fine. And remember, the tri-cyclics are much more toxic than SSRIs. So please.... stay on your SSRI, but perhaps take a couple weeks off from it every six months. Many years from now, you will remember this discussion when you are doing fine, and wonder why you were so worried!
Good luck u2!
It (the EPT) is an adjunct u2. The therapy and the meds together are your best bet!
Sexual dysfunction from SSRIs is thought to be caused by hormonal changes, not anatomical brain changes. Wikepedia, while it is a handy resource for simple questions, it has no business having this kind of technical/medical info on it.
The first anti-depressants were MAO inhibitors. They came out in the 1950's. There was a chap on here yesterday who said he had been on 90 mg. of Nardil for over 40 years. His post was very clear and to the point, and MAO inhibitors are much more toxic than SSRIs. Obviously long term use of very toxic antidepressant medication had not hurt him.
So, do as I suggested. Take a week or two off from your SSRI every three months or so.... this "drug holiday" will certainly give your brain a chance to "recover', if in fact there was any building damage to begin with.
Hang in there.
The MAOs are actually used to treat depression and OCD. There are dietary restrictions on them, plus tons of other side effects. Virtually every person I work with in psychiatry (MD, RN, MSW, etc.....), if the truth be known, has been on an antidepressant at one time or another.
Quit blaming yourself and beating yourself over the head! Thousands, if not millions of people live with their OCD, and survive, and you will too!
Prozac came out in 1988 or so, so I really don't know anybody who has been on that particular drug for 20 years, but I do know people who have been on "much harsher" antidepressants than any SSRI for many more years than 20, and they are fine.
In my humble opinion, there is more danger taking Insulin (some people take it their entire lives) than SSRIs, so please just go with the flow, or you will only be hurting yourself.
Would appreciate some positive comments, and whatever $$ you may wish. Understand that "experts" split their earnings with the operators of this website, so $30 is really only $15.
Some of the TCAs like Elavil and Tofranil have a stronger effect on serotonin than other TCAs (Norpramin effects only N) , but not as strong as the SSRIs. I can't say I know anybody who has been on an SSRI that long, but I know many current patients have been on them for many years, and are fine.
Derek, chat rooms and forums are full of lots of doom and gloomers. Google any medication, and I guarantee there will be people who have had bad reactions from it.
Again, periodic drug holidays are the best solution if you remain concerned.
No, because those people switched to the much safer Prozac and Luvox when the SSRIs came out!
Elavil is not a good med for OCD. Has to be strictly a drug that works with serotonin.